Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 55, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2013, 12:59 PM CDT for Faulk County, Hand County, Spink County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2013, 12:59 PM CDT (17:59 UTC)
- Expired
- Jun 21, 2013, 2:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Faulk County, SD, Hand County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 75 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 9:09 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -511 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:00 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 21, 11:00 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 AM CDT FRI JUN 21 2013
.UPDATE...
UPDATED THE FORECAST THIS MORNING TO INCREASE POPS AND HAVE ADDED
SEVERE MENTION AS WELL. A VERY LARGE SEVERE STORM HAS BEEN ONGOING
JUST SOUTH OF INTERSTATE 90 IN RAPID CITYS CWA. THIS STORM SHOULD
REACH WESTERN JONES COUNTY WITHIN THE NEXT HOUR. ADDITIONAL
CONVECTION IS ALSO DEVELOPING ALONG AND NORTH OF A WARM EML WHICH
STRETCHES FROM NEAR KHON TO KPIR. GENERALLY EXPECTING AN INCREASE
IN CONVECTIVE COVERAGE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. LOCALLY HEAVY RAINFALL IS ALONG POSSIBLE.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER LOW SPINNING OVER THE
NORTHWEST CONUS...WITH SOUTHWEST FLOW OVER THE NORTHERN PLAINS.
THE LOW WILL CONTINUE TO ROTATE AROUND...BECOMING POSITIVELY TILTED
AND EJECTING ENERGY INTO THE NORTHERN PLAINS TODAY. INDIVIDUAL
WAVES OF ENERGY ARE NOT EASILY LOCATED IN THIS MORNINGS WATER
VAPOR IMAGERY...AND MODELS DO HAVE SOME TIMING DIFFERENCES WITH
THESE WAVES TODAY. THE NAM IN PARTICULAR...SEEMS TO BE THE
OUTLIER...SUGGESTING SHORTWAVE ENERGY WILL INITIATE A THUNDERSTORM
COMPLEX THIS MORNING...AND TRACK IT EAST ACROSS THE STATE.
ALTHOUGH THIS DIFFERENCE HAS INTRODUCED SOME FORECASTER
UNCERTAINTY...HAVE TRENDED THE FORECAST TO A MAJORITY OF THE OTHER
MODELS WHICH SUGGEST THAT MOST CONVECTION WILL HOLD OFF UNTIL THIS
AFTERNOON...AND WILL BE ABLE TO TAP INTO THE VERY UNSTABLE
AFTERNOON AIRMASS. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE
SURFACE FEATURES HOWEVER. THE CURRENT SURFACE ANALYSIS SHOWS THE LOW
CENTER IN NORTHEAST COLORADO WITH A SURFACE TROUGH EXTENDING
ACROSS NEBRASKA AND INTO EASTERN SOUTH DAKOTA. THIS SYSTEM WILL
INTENSIFY WITH THE SURFACE BOUNDARY/WARM FRONT PUSHING BACK TO THE
NORTH...AND WILL BE DRAPED ACROSS SOUTH DAKOTA BY THIS AFTERNOON.
A VERY UNSTABLE ENVIRONMENT WILL BE IN PLACE...WITH BOUNDARY LAYER
DEWPOINTS IN THE UPPER 60S TO LOW 70S...ML CAPE VALUES RISING TO
OVER 3000 J/KG AND VERY STEEP MID LEVEL LAPSE RATES. THE SHEAR
PROFILES ARE ALSO VERY SUPPORTIVE...WITH 40 TO 50 KTS OF 0-6 KM
SHEAR...AND A NICELY CURVED HODOGRAPH. COMPOSITE PARAMETERS
/SCP...SIG SEVERE...ETC/ ALSO CONFIRM THE UNSTABLE ENVIRONMENT THAT
WILL BE IN PLACE TODAY. AT THIS TIME MODELS ARE NOT INDICATING A
SUPER STRONG CAP OVER OUR REGION EITHER...ALTHOUGH PERHAPS
SOUTHEAST SOUTH DAKOTA MY BE TOO CAPPED WITH 700 MB TEMPERATURES
RISING TO AROUND 14C...WITH THE 700 TEMPERATURES GRADIENT
WEAKENING TO AROUND 7 OR 8 C ACROSS OUR NORTHWEST CWA. THE
LIMITING FACTOR TO ALL OF THIS IS THAT MODELS ARE HINTING AT THE
POSSIBILITY OF A STRATUS DECK MOVING OVER THE REGION...WHICH MAY
INHIBIT DAYTIME HEATING. BUT...OVERALL FORECASTER CONFIDENCE IN
SEVERE STORMS OCCURRING TODAY IS PRETTY HIGH. ALL SEVERE WEATHER
THREATS ARE POSSIBLE...INCLUDING HEAVY RAIN /WHICH HAS BECOME AN
ISSUES FOR THE NORTHEAST CWA AS OF LATE/. PWATS ARE EXCEEDING 1.5
INCHES /ANOMALOUSLY HIGH FOR THIS TIME OF THE YEAR/...AND
THEREFORE EXTENDED THE FLASH FLOOD WATCH THROUGH 12Z SATURDAY.
THE UPPER LOW BECOMES NEGATIVELY TILTED BY SATURDAY
AFTERNOON...AND THE SURFACE LOW CONTINUES TO MOVE NORTHEAST. AN
INVERTED TROUGH WILL BE SITUATED ACROSS THE CWA...AND ANOTHER
ROUND OF THUNDERSTORMS IS LIKELY. 700 MB TEMPERATURES WILL BE
INCREASING HOWEVER...SO PERHAPS A STRONGER CAP TO BREAK ON
SATURDAY...BUT ANOTHER VERY GOOD SET UP FOR SEVERE WEATHER. THE
LOW PRESSURE SYSTEM FINALLY SHOWS SIGNS OF EXITING THE REGION ON
SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED. THE
PERIOD OPENS WITH SFC HIGH PRESSURE OVER THE REGION. ABUNDANT
MOISTURE LEFT OVER FROM THE WEEKEND SYSTEM WILL LIKELY NEED TO BE
CONSIDERED IN FUTURE FORECASTS FOR STRATUS OR FOG POSSIBILITIES
SUNDAY NIGHT.
ON MONDAY YET ANOTHER AREA OF LOW PRESSURE BEGINS TO MOVE OFF THE
ROCKIES. A WARM FRONT OVER THE SD/NE BORDER WILL HELP TO KICK OFF
SOME THUNDERSTORMS MONDAY AFTERNOON THROUGH MONDAY NIGHT.
SHOWERS/STORMS MAY LINGER ACROSS THE ND/SD BORDER AS THE LOW AND
ITS ASSOCIATED WARM FRONT PUSH NORTH TUESDAY AND TUESDAY NIGHT. AS
THE UPPER LOW MOVES ACROSS SOUTHERN CANADA/NORTHERN ND/MN ON
WEDNESDAY MOST PRECIP WILL REMAIN TO THE NORTH AND EAST OF THIS
CWA.
TEMPERATURES WILL REMAIN AT OR ABOVE AVERAGE WITH HIGHS MAINLY IN
THE MID TO UPPER 80S. BEHIND THE UPPER LOW AT THE END OF THE WEEK HIGHS
WILL FALL TO AROUND 80.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR CIGS AT KPIR ARE EXPECTED TO LIFT BY 15Z. THE SAME
SYSTEM THAT HAS BEEN AFFECTING THE REGION WILL CONTINUE TO ONLY
SLOWLY MOVE EAST. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING AND MOVE FROM WEST
TO EAST ACROSS THE STATE BEGINNING AFTER 21Z.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BROWN-DAY-GRANT-
MARSHALL-ROBERTS.
MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BIG STONE-
TRAVERSE.
&&
UPDATE...SD
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 21, 5:08 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT FRI JUN 21 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT FRI JUN 21 2013 /408 AM MDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ALL THE INGREDIENTS WILL BE IN PLACE FOR SEVERE THUNDERSTORMS TODAY. STORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONT AND TRACK FROM WEST TO EAST ACROSS THE REGION. LARGE HAIL...STRONG WINDS...HEAVY RAIN AND TORNADOES ARE ALL POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ON SATURDAY BEFORE THE LOW PRESSURE SYSTEM MOVES OUT OF THE REGION ON SUNDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK HOWEVER...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
In the hours before
Local storm report, Jun 21, 12:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1239 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL 1 E KELDRON 45.93N 101.79W
06/21/2013 E1.50 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1300556
WFOABRLocal storm report, Jun 21, 12:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1240 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND GST 8 E MURDO 43.89N 100.55W
06/21/2013 E60 MPH JONES SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1300557
SCARLETTLocal storm report, Jun 21, 12:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1247 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL 3 E PIERRE 44.37N 100.26W
06/21/2013 E1.00 INCH HUGHES SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1300559
SCARLETTLocal storm report, Jun 21, 12:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1249 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL MURDO 43.89N 100.71W
06/21/2013 E1.00 INCH JONES SD BROADCAST MEDIA
&&
EVENT NUMBER ABR1300560
SCARLETTLocal storm report, Jun 21, 12:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1256 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL 9 E MORRISTOWN 45.94N 101.53W
06/21/2013 E2.00 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1300561
WFOABRLocal storm report, Jun 21, 12:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL 2 E HIGHMORE 44.52N 99.40W
06/21/2013 E1.00 INCH HYDE SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1300562
SCARLETTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:06 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 54 min |
| Jun 20, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 43 min |
| Jun 20, 11:59 PM CDT | Flash Flood Warning | ABR | Roberts | 6 hr |
| Jun 21, 1:39 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 51 min |
| Jun 21, 10:48 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 57 min |
| Jun 21, 11:45 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 60 min |
| Jun 21, 12:03 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 27 min |
| Jun 21, 12:25 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley, Sully | 65 min |
| Jun 21, 12:35 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 40 min |
| Jun 21, 12:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more | 60 min |
| Jun 21, 12:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 65 min |
| Jun 21, 1:25 PM CDT | Tornado Warning | ABR | Spink | 35 min |
| Jun 21, 1:33 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 57 min |
| Jun 21, 1:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Spink | 45 min |
| Jun 21, 1:52 PM CDT | Tornado Warning | ABR | Hand, Spink | 23 min |
| Jun 21, 1:57 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 48 min |
| Jun 21, 2:01 PM CDT | Flash Flood Warning | ABR | Spink | 6 hr |
| Jun 21, 2:03 PM CDT | Tornado Warning | ABR | Spink | 27 min |
| Jun 21, 2:09 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 51 min |
| Jun 21, 2:11 PM CDT | Tornado Warning | ABR | Hand, Spink | 19 min |
| Jun 21, 2:12 PM CDT | Tornado Warning | ABR | Spink | 33 min |
| Jun 21, 2:18 PM CDT | Flash Flood Warning | ABR | Faulk, Hand, Hyde, Spink | 6 hr |
| Jun 21, 2:38 PM CDT | Tornado Warning | ABR | Clark, Spink | 37 min |
| Jun 21, 2:44 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 61 min |
| Jun 21, 2:58 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Jun 21, 3:21 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 24 min |
| Jun 21, 3:26 PM CDT | Tornado Warning | ABR | Clark | 34 min |
| Jun 21, 3:33 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 42 min |
| Jun 21, 3:41 PM CDT | Tornado Warning | ABR | Codington, Deuel, Hamlin | 34 min |
| Jun 21, 3:43 PM CDT | Tornado Warning | ABR | Clark, Codington, Deuel, Hamlin | 32 min |
| Jun 21, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 64 min |
| Jun 21, 4:33 PM CDT | Flash Flood Warning | ABR | Codington | 6 hr |
| Jun 21, 4:40 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 50 min |
| Jun 21, 4:49 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Jun 21, 5:12 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 48 min |
| Jun 21, 12:57 AM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.